Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 77, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 6, 2002, 8:00 PM EDT for Halifax County, North Carolina. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 6, 2002, 8:00 PM EDT (00:00 UTC)
- Expired
- Jun 6, 2002, 8:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Halifax County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 8:10 PM EDT | Thunderstorm Wind 50 E | Glenview, NC | Trees were blown down. |
| Jun 6, 8:30 PM EDT | Thunderstorm Wind 50 E | Enfield, NC | Trees were blown down near the border of Nash county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 070000 SVRRAH NCC083-070045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 759 PM EDT THU JUN 6 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HALIFAX COUNTY IN NORTH CAROLINA * UNTIL 845 PM EDT * AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF HALIFAX...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... HALIFAX TILLERY STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES...AND MOBILE HOMES. $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 1:55 PM EDT, 6 hours 5 minutes earlier.
Area forecast discussion, Jun 6, 1:55 PM EDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
155 PM EDT THU JUN 06 2002
LATEST SURFACE ANALYSIS AND OBSERVED CONVECTIVE PARAMETERS SUGGEST
INSTABILITY AXIS STRETCHING FROM SOUTHERN FOOTHILLS NE INTO NORTHERN
PIEDMONT THEN INTO CENTRAL VA. THIS AXIS HAS CHANGED LITTLE SINCE
11Z. AT 1745Z...CONVECTION ALREADY FIRING ALONG THIS AXIS FROM
CASWELL COUNTY INTO VA. SCATTERED CONVECTION IN AVL VICINITY SHOULD
INCREASE IN COVERAGE AND INTENSITY AS S/W CROSSES TN VALLEY LATE
THIS AFTERNOON. THUS...APPEARS THAT WIDESPREAD CONVECTION COULD
OCCUR OVER FAR WESTERN COUNTIES BY 21-23Z WITH MAJORITY OF THE
CONVECTION ACROSS THE FORECAST AREA AFTER 00Z.
FORECAST SOUNDINGS DEPICT BEST POTENTIAL FOR DAMAGING DOWNBURSTS
OVER THE SANDHILLS/NE PIEDMONT AND COASTAL PLAIN COUNTIES AS MID
LEVEL DRY AIR MORE PRONOUNCED OVER THIS REGION COMPARED TO WESTERN
COUNTIES. HAIL THREAT APPEARS TO BE MINIMAL DUE TO RELATIVELY HIGH
WET BULB ZEROS (11.5-12K FEET).
BEST DYNAMICS AND DEEPER MOISTURE OVER VA AND EXTREME NORTHERN NC.
THUS WILL CONTINUE LIKELY POPS TONIGHT OVER THE NORTH. IN THE
SOUTH...APPARENT TIMING OF DYNAMICS (AFTER SUNSET) AND SLIGHTLY
DRIER AIRMASS SUGGEST THAT CONVECTIVE COVERAGE MAY NOT WARRANT
LIKELY POPS. MAY DECREASE POPS TO 40-50% TONIGHT...MAINLY EASTERN
SANDHILLS AND SOUTHERN COASTAL PLAIN.
FRIDAY...LOW LEVEL NE FLOW MAY KEEP SKIES CLOUDY FOR GOOD PART OF
THE MORNING BEFORE SUBSIDENCE AND DRY AIR ADVECTION DISSIPATE LOW
CLOUDS. 850 THERMAL TROUGH OVER REGION FRI AND COOLER NE FLOW
SHOULD RESULT IN TEMPS CLOSE TO 20 DEGREES COOLER COMPARED TO RECENT
HOT SPELL. COLD FRONT EXITS SOUTHERN COUNTIES FRI AM. WILL LIKELY
REMOVE MENTION OF POP ACROSS THE NORTH FRI AM (WHERE MENTIONED) AND
KEEP POPS FRI IN THE SOUTH CONFINED TO EARLY MORNING (30-40%).
SATURDAY APPEARS TO BE ABOUT AS GOOD AS IT CAN GET WITH HIGH
PRESSURE BUILDING AT SURFACE AND ALOFT. PLENTY OF SUN WITH LIGHT
NE-E SURFACE FLOW SUGGEST HIGHS AROUND 80/LOWER 80S.
EXTENDED...RIDGING NEAR SURFACE AND ALOFT WILL MAINTAIN INFLUENCE
OVER WEATHER ACROSS CENTRAL NC THROUGH MUCH OF THE EXTENDED. AVN/GFS
HAS BEEN TRENDING TOWARD A SOLUTION THAT EXHIBITS STRONGER RIDGING
AND A DRIER AIRMASS. THUS...EXPECT TEMPS TO MODERATE DAYS 3-6 WITH
HIGH TEMPS SLIGHTLY ABOVE NORMAL BY TUE. ECMWF AND AVN/GFS DISPLAY
LOWERING UPPER HEIGHTS BY MID WEEK AS NORTHERN STREAM S/W CROSSES
GREAT LAKES. TIMING OF THIS FEATURE IN QUESTION THIS FAR OUT AS
TREND HAS BEEN TO SLOW EASTWARD TRANSLATION OF UPPER LOW ACROSS
NORTHERN TIER OF U.S. ALSO...STILL SOME QUESTION OF RETURN FLOW
BEYOND TUE. ECMWF AND AVN/GFS SUGGEST THAT RETURN FLOW OVER CENTRAL
NC COULD BE DELAYED AT LEAST TILL LATE WED. THUS...DUE TO THE ABOVE
UNCERTAINTY AND THE MODEL TENDENCY TO BREAK RIDGING OVER SE U.S. TOO
QUICKLY THIS TIME OF YEAR...WILL NOT INTRODUCE POPS TO DAYS 5-7 AT
THIS TIME.
RDU 68/78/58/81 7100 GSO 66/78/58/79 7100
FAY 69/80/60/82 5310
.RAH...NONE.
WSSIn the hours before
Local storm report, Jun 6, 6:41 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
641 PM EDT THU JUN 6 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0616 PM GREENSBORO NC 59 MPH TSTM WIND GUST
06/06/02 GUILFORD A MICROBURST PRODUCED A 59
MPH WIND GUST OVER THE
PIEDMONT-TRIAD AIRPORT.
DGSSpecial weather statement, Jun 6, 7:00 PM EDT, 1 hour before
ZCZC 000 TTAA00 KRAH 062257 NCZ007>009-022>025-039-040-070200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 700 PM EDT THU JUN 6 2002 ...A LINE OF STRONG THUNDERSTORMS IS APPROACHING ROXBORO AND BURLINGTON... AND HILLSBOROUGH... A LINE OF THUNDERSTORMS WITH GUSTY WIND AND FREQUENT LIGHTNING WILL MOVE EAST AT 40 MPH ACROSS MUCH OF PERSON... ALAMANCE... EASTERN GUILFORD... ORANGE... AND NORTHERN RANDOLPH COUNTIES BETWEEN 700 AND 800 PM. CITIES AND TOWNS IN THE PATH OF THIS LINE OF STORMS INCLUDE... ROXBORO... ELON... HILLSBOROUGH... BURLINGTON... AND GRAHAM. STRONG GUSTY WIND TO 40 OR 50 MPH MAY OCCUR WITH THE PASSAGE OF THIS LINE. TAKE SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. IF A SEVERE THUNDERSTORM WARNING IS ISSUED... MOVE INSIDE A STURDY SHELTER AWAY FROM WINDOWS. BADGETT
Special weather statement, Jun 6, 7:23 PM EDT, 37 minutes before
ZCZC 000 TTAA00 KRAH 062323 NCZ039-040-073>076-083-084-070215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 723 PM EDT THU JUN 6 2002 ...A LINE OF STRONG THUNDERSTORMS MOVING THROUGH THE SOUTHERN PIEDMONT PRODUCING STRONG GUSTY WIND... A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE EAST AT 40 MPH ACROSS RANDOLPH... STANLY... MONTGOMERY... AND ANSON COUNTIES THROUGH 830 PM. STRONG GUSTY WIND TO 40 OR 50 MPH IS EXPECTED TO BRIEFLY OCCUR AS THE LINE PASSES. CITIES AND TOWNS IN THE PATH OF THIS LINE OF STORMS INCLUDES ASHEBORO... TROY... ALBEMARLE... BADIN LAKE... NORWOOD... ANSONVILLE. THIS LINE WILL MOVE INTO CHATHAM COUNTY BEFORE 800 PM AND WILL AFFECT MOORE AND RICHMOND COUNTIES BY 900 PM. THIS INCLUDES THE SILER CITY... ROBBINS AND ROCKINGHAM AREAS. IF A WARNING IS ISSUED FOR YOUR AREA... SEEK SHELTER IN AN INTERIOR ROOM OF YOUR HOUSE OR BUILDING. EVERYONE SHOULD SEEK SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. BADGETT
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 8:24 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Moore | 36 min |
| Jun 6, 8:36 PM EDT | Severe Thunderstorm Warning | RAH | Wilson | 54 min |
| Jun 6, 8:45 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 30 min |
| Jun 6, 10:01 PM EDT | Severe Thunderstorm Warning | RAH | Hoke | 14 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.